Clinical Calculators

Child-Pugh Classification

Severity of cirrhosis from encephalopathy, ascites, bilirubin, albumin and INR

5 items left

Encephalopathy grade
Ascites

The assessment of ascites is subjective. The FDA guidance (written for drug studies) asks the report to state whether it was assessed with or without diuretic use

0.2 to 30
mg/dL
1.5 to 5.5
g/dL
0.8 to 5

Enter the INR. The FDA table also lists prothrombin time as seconds prolonged (under 4, 4 to 6, over 6) in place of the INR; this screen scores the INR only

Cautions

  • An index of the severity of cirrhosis. Five components are scored 1 to 3 points each and added (total 5 to 15) to give class A, B or C
  • The FDA guidance names the subjective assessment of ascites as a limitation of the classification
  • The FDA guidance (written for studies of drug dosing in hepatic impairment) cautions that bilirubin, INR and albumin can change for reasons unrelated to liver function, for example vitamin K deficiency or anticoagulants (INR), Gilbert’s syndrome (bilirubin) and intravenous fluids (albumin). It advises checking that a change is due to the liver disease, and it advises against scoring during or shortly after an acute event, because a higher score may not reflect the baseline
  • Some tables give different bilirubin points in primary biliary cholangitis (PBC). The MSD Manual calculator (EBMcalc) gives 1 point for 1 to 4 mg/dL, 2 points for 4 to 10 mg/dL and 3 points for more than 10 mg/dL, and it does not say where exactly 4 falls. The FDA table has no such cut-offs and this screen does not apply them, so in PBC the bilirubin points here may be higher than in those tables (for example 5 mg/dL scores 3 points here and 2 points there), which can change the class
  • The Japanese cirrhosis guideline 2020 (in Japanese) lists among the problems of this classification: subjective and objective factors are mixed, the five factors are added with equal weight, and bilirubin of 3.0 mg/dL or more and albumin under 2.8 g/dL are lumped into one category, so it is poorly suited to telling apart the most severe patients; on this screen, a bilirubin of exactly 3.0 mg/dL scores 2 points
  • This screen scores the INR. The FDA table lists prothrombin time as seconds prolonged as an alternative; a prothrombin time activity in percent is not used

References

  1. Pugh RN, Murray-Lyon IM, Dawson JL, Pietroni MC, Williams R. Transection of the oesophagus for bleeding oesophageal varices. Br J Surg. 1973;60(8):646-649. (original not seen) PMID: 4541913, DOI: 10.1002/bjs.1800600817[Original article]
  2. Japanese Society of Gastroenterology and Japan Society of Hepatology, ed. Evidence-based Clinical Practice Guidelines for Liver Cirrhosis 2020, 3rd revised edition (in Japanese; English title translated by the authors of this site). Tokyo: Nankodo; 2020. (Chapter 5, BQ 5-1 (explanation of the problems of the Child-Pugh classification)) https://www.jsge.or.jp/committees/guideline/guideline/pdf/kankouhen2020_re.pdf[Guideline]
  3. EBMcalc. Child Pugh Classification for Severity of Liver Disease. MSD Manuals, medical calculators (copyright 1998-2018 Foundation Internet Services). (Note on primary biliary cirrhosis and its bilirubin points) https://www.msdmanuals.com/en-gb/medical-calculators/ChildTurPuScore.htm[Review article]
  4. U.S. Food and Drug Administration, Center for Drug Evaluation and Research. Pharmacokinetics in Patients with Impaired Hepatic Function: Study Design, Data Analysis, and Impact on Dosage. Guidance for Industry (draft). September 2026. (Section IV.A.1 (Child-Pugh Classification), Table 1) https://www.fda.gov/media/71311/download[Guideline]

Checked on: 2026-11-07

Disclaimer

This calculation is intended to support the judgment of healthcare professionals. Results are for reference only; decisions about diagnosis and treatment must be made by the responsible healthcare professional. The values you enter never leave your device.